So many of us leave our Panadol on the kitchen bench, or our hay fever tablets on the sink in the bathroom. Or we have the cupboard in the kitchen or bathroom overflowing with medications of all descriptions, both in date and out of date. But have we ever stopped to think about who might be able to reach these medications and accidently take them. Every day in New South Wales, 27 children under the age of 5 are accidently exposed to medications. And over the course of a year, 250 children are hospitalised with accidental poisonings. Of these accidental poisonings, 75% of them occur in the family home (Bell et al).
Children are more likely to be poisoned as they are always exploring the world around them and they are less likely to be aware of the danger associated with medications and other poisons. Young children also tend to pick things and put them straight in their mouths.
So what can we do to prevent these accidents at home?
• It is vital that all medications are stored in cupboards 1.5m off the ground (or higher)
• Never take medications out of the original packaging and store them in different containers.
• Try and teach children that the medicine cabinet is only for the adults to touch.
• Out of date medications are also a poisoning risk. Regularly check the expiry date on all medications and dispose of old or unwanted medication in a responsible manner. Such as taking it to your local pharmacist.
• Never call medication lollies. This gives children the impression that they are something fun to be eaten. (Poisons Information Centre, 2018)
If poisoning is suspected and it is an emergency please dial 000 immediately. The poisons information number is 131126. It is important to remember to never induce vomiting if poisoning is suspected.
By taking a few simple precautions we can minimise the risk to children from accidental poisoning by medications in the home.
Contributed by Amanda Robinson
Bell JC, Bentley JP, Downie C et al. (2018). Accidental pharmacological poisonings in young children: a population based study in three settings. Clinical Toxicology, 2018: 1-8
NSW Poisons Information Centre. www.poisonsinfo.nsw.gov.au